Case Report

Suicidal overdose of dolutegravir: A case report

Rahul Daimari, Lawrence Kwape, Anthony A. Oyekunle
Southern African Journal of HIV Medicine | Vol 19, No 1 | a799 | DOI: https://doi.org/10.4102/sajhivmed.v19i1.799 | © 2018 Rahul Daimari, Lawrence Kwape, Anthony A. Oyekunle | This work is licensed under CC Attribution 4.0
Submitted: 03 September 2017 | Published: 18 June 2018

About the author(s)

Rahul Daimari, Department of Internal Medicine, University of Botswana, Botswana; Princess Marina Hospital,, Botswana
Lawrence Kwape, Department of Internal Medicine, University of Botswana, Botswana; Princess Marina Hospital,, Botswana
Anthony A. Oyekunle, Department of Internal Medicine, University of Botswana, Botswana; Princess Marina Hospital,, Botswana


Share this article

Bookmark and Share

Abstract

Dolutegravir (DTG) is the most recently introduced integrase inhibitor for the treatment of HIV infection and is preferred for its superior tolerability and efficacy in both new and pre-treated patients, and infrequent drug interactions. Since January 2017, Botswana has adopted a ‘treat-all’ approach with a DTG-based antiretroviral (ARV) regimen as first-line treatment. We report a 29-year-old man with clinical stage 1 HIV infection who had been started on DTG, tenofovir and emtricitabine eight months prior, and who was admitted following a suicidal overdose of 1500 mg of DTG. He reported only minor symptoms including vomiting, epigastric pain and dizziness; which promptly resolved following supportive treatment. On admission, full blood count, liver function tests and electrocardiography were unremarkable. However, there was a non-progressive increase in serum creatinine. After a month off ARVs, he was successfully restarted on antiretroviral therapy without any serious adverse effect.

Keywords

Dolutegravir; overdose; Botswana

Metrics

Total abstract views: 193
Total article views: 142


Crossref Citations

No related citations found.